Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 1:53 PM CDT for Marion County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 1:53 PM CDT (18:53 UTC)
- Expired
- Jul 4, 2019, 5:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, KS
The radar
The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:06 PM CDT | FLASH FLOOD | Durham, KS | EMERGENCY MANAGEMENT REPORTS EVACUATIONS HAVE STARTED IN THE TOWN OF DURHAM DUE TO RAPIDLY RISING WATER ALONG THE COTTONWOOD RIVER. |
| Jul 4, 3:06 PM CDT | FLASH FLOOD | 1 S Durham, KS | K-15 SOUTH OF DURHAM IS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430 WGUS53 KICT 041853 FFWICT KSC115-042245- /O.NEW.KICT.FF.W.0064.190704T1853Z-190704T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 153 PM CDT Thu Jul 4 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Northwestern Marion County in central Kansas... * Until 545 PM CDT. * At 151 PM CDT, emergency management reported rapidly rising water and flooding along the Cottonwood River near Durham. Evacuations are occurring in Durham near the Cottonwood River. * Some locations that will experience flooding include... Durham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3841 9718 3847 9735 3855 9734 3850 9715 $$ LAWSON
1 follow-up statement
581 WGUS73 KICT 042242 FFSICT Flash Flood Statement National Weather Service Wichita KS 542 PM CDT Thu Jul 4 2019 KSC115-042250- /O.EXP.KICT.FF.W.0064.000000T0000Z-190704T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion KS- 542 PM CDT Thu Jul 4 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE AT 545 PM CDT... The heavy rain has ended. Flooding is still occurring and will be covered under the flood warning for the county. Please heed any road closures and other directions provided by officials. LAT...LON 3841 9718 3847 9735 3855 9734 3850 9715 $$ PEARCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:02 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 4, 12:02 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1202 PM CDT Thu Jul 4 2019 .UPDATE... Issued at 1053 AM CDT Thu Jul 4 2019 Updated to lower temps and to keep up with precip trends. MCV is currently rotating across northeast KS with large area of precip finally starting to push east a bit faster. Southeast KS should continue to see storms for the next few hours as storms continue to be on the decrease for areas along and west of I-135. Attention will then turn to storm chances along outflow boundary which is currently over south central KS. Capping for surfaced based convection looks to hold for the next few hours and will have to continue to monitor. Also dropped highs today over mainly central KS by a few degrees due to increased cloud cover and outflow. && .SHORT TERM...(Today through Friday night) Issued at 404 AM CDT Thu Jul 4 2019 Overnight convection is expected to linger through much of the morning in portions of east central to southeast KS. Some hi-res CAMS suggest this convection persists into the afternoon in far southeast Kansas. The rest of the CWA should have a period of dry weather for the daytime hours today and into the first part of the evening. Can't rule out a stray shower/storm given portions of the CWA will be weakly capped through the daylight hours. Cooled temps slightly tomorrow across southeast Kansas due to expected increased cloud cover from lingering convection. Expect temps in the upper 80s to low 90s. There remains to be some uncertainties in timing of convection tonight. Convection should slowly develop along a gradient of strong moisture advection and developing 850mb LLJ this evening. Initial thoughts is this convection should wait until late evening closer to 06z, to get in 4th of July festivities, however there is some support for an earlier start. At least the NAM indicates a PV wave moving approaching the CWA near central KS as early as 03z which may help support earlier initiation, and a few CAMS members have convection near central KS by 03z. Localized flooding will again be possible with training/or slow moving storms given PW's of 1.75-2 inches across the area. Not much change from the previous forecast for Friday convection. Timing and extent remains uncertain and will depend how the Thursday night convection materializes. A sfc low progged just the west of the CWA and sfc front expected to set up somewhere near central KS will be the focus for convection on Friday should the environment not be worked over from the previous night. .LONG TERM...(Saturday through Wednesday) Issued at 404 AM CDT Thu Jul 4 2019 A similar nocturnal convection pattern seems to be set up through the extended. A weak ridge will remain over the area with embedded subtle troughs with a meandering sfc boundary in the area that will continue to support pops in the forecast through the extended. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1150 AM CDT Thu Jul 4 2019 Main aviation concerns will be convective trends along with some low clouds today. Pronounced MCV is still spinning over far northeast KS and is finally starting to push east a bit faster. Current thinking is that scattered storms will continue over far southeast KS for the next few hours with storms expected to be on the decrease for areas along and west of I-135. Confidence is low on convective trends this evening and tonight. Current thinking is that eastern CO and western KS will have the best chance to see development this evening in a moist upslope regime. In addition, outflow boundary currently stretches across northwest KS which may provide a focus for storms early this evening. At this point, confidence is too low on where storms will develop along the High Plains to insert into TAFs at this time. Outflow from storms over northeast KS has resulted in MVFR ceilings across much of the area. These lower cigs are expected to remain for the next few hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 73 93 72 / 30 30 20 30 Hutchinson 90 72 93 71 / 30 30 20 30 Newton 88 73 91 71 / 50 30 20 30 ElDorado 85 73 90 72 / 70 30 20 20 Winfield-KWLD 87 73 92 73 / 30 20 10 30 Russell 92 71 93 69 / 10 20 30 40 Great Bend 92 71 94 69 / 10 10 30 40 Salina 89 73 92 71 / 30 30 30 40 McPherson 89 72 92 70 / 30 30 30 30 Coffeyville 87 73 90 73 / 30 20 10 20 Chanute 86 72 90 72 / 60 20 10 20 Iola 85 72 90 72 / 70 20 20 20 Parsons-KPPF 86 73 90 73 / 30 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RBL SHORT TERM...KMB LONG TERM...KMB AVIATION...RBL
Hazardous weather outlook, Jul 4, 11:08 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1108 AM CDT Thu Jul 4 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1108 AM CDT Thu Jul 4 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This afternoon and Tonight Scattered storms will continue this afternoon for areas generally east of I-135 with heavy rain and flooding the main threat. Early morning heavy rain has resulted in flooding across parts of east-central Kansas. See latest flood warnings for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several chances for storms throughout the period. Some storms may be strong to marginally severe. Heat indices near 100 degrees will be possible each day throughout the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jul 4, 9:23 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLOOD ROXBURY 38.55N 97.42W
07/04/2019 MCPHERSON KS LAW ENFORCEMENT
MULTIPLE FLOODED ROADS NORTH PART OF THE COUNTY NEAR
ROXBURY.
&&
CDJLocal storm report, Jul 4, 9:47 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM FLASH FLOOD 4 N DURHAM 38.54N 97.23W
07/04/2019 MARION KS EMERGENCY MNGR
MARION COUNTY EMERGENCY MANAGEMENT ADVISES
WATER OVER HIGHWAY K-15 S OF 320TH.
&&Local storm report, Jul 4, 10:12 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM HEAVY RAIN 2 NW GOESSEL 38.27N 97.37W
07/04/2019 M5.67 INCH MARION KS CO-OP OBSERVER
&&
RBLLocal storm report, Jul 4, 10:34 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLASH FLOOD GYPSUM 38.71N 97.43W
07/04/2019 SALINE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 8 TO 12 ON GOING WATER RECUES
IN GYPSUM AND KIPP DUE TO RISING WATER.
&&
CDJLocal storm report, Jul 4, 10:50 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1050 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HEAVY RAIN 2 S ROXBURY 38.52N 97.42W
07/04/2019 M5.70 INCH MCPHERSON KS PUBLIC
PICTURE OF OVER 5.50 INCHES OF RAIN SOUTH OF
ROXBURY. AMOUNT ESTIMATED TO BE A BIT HIGHER
BASED ON THE PICTURE. REPORT SUBMITTED VIA
TWITTER AND INCLUDED PICTURES OF SOME
LOWLAND AND FIELD FLOODING.
&&
MARTINLocal storm report, Jul 4, 10:51 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1051 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FLOOD 2 S ROXBURY 38.52N 97.42W
07/04/2019 MCPHERSON KS PUBLIC
PICTURE SUBMITTED VIA TWITTER OF SOME
LOWLAND AND FIELD FLOODING SOUTH OF ROXBURY.
A DIRT ROAD WAS ALSO FLOODED.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:45 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 45 min |
| Jul 4, 1:56 AM CDT | Flash Flood Warning | ICT | Saline | 4 hr |
| Jul 4, 2:11 AM CDT | Special Weather Statement | ICT | McPherson | 34 min |
| Jul 4, 4:13 AM CDT | Flash Flood Warning | ICT | McPherson, Marion | 4 hr |
| Jul 4, 4:14 AM CDT | River Flood Warning | ICT | McPherson, Saline | 28 hr |
| Jul 4, 5:58 AM CDT | Areal Flood Warning | ICT | McPherson, Marion, Saline | 5 days |
| Jul 4, 8:21 AM CDT | Areal Flood Warning | ICT | Chase, Marion | 53 hr |
| Jul 4, 9:22 AM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jul 4, 10:34 AM CDT | Flash Flood Warning | ICT | Saline | 8 hr |
| Jul 4, 10:44 AM CDT | River Flood Warning | ICT | Saline | 22 hr |
| Jul 4, 4:00 PM CDT | River Flood Warning | ICT | Marion | 60 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.